WEDNESDAY, March 13, 2019 (HealthDay News) -- More than 90 percent of the medications that Americans take contain an inactive ingredient that could cause an allergic reaction, a new study suggests.
Lactose, peanut oil, gluten and chemical dyes are added to drugs to improve taste, prolong shelf life, improve absorption or make the drug tamper-proof, researchers explained. But they can also spell trouble for patients who are allergic to those ingredients.
"About 75 percent of most pills are taken up by inactive ingredients, only 25 percent is taken up by the drug," said lead author Dr. C. Giovanni Traverso, a gastroenterologist at Brigham and Women's Hospital in Boston.
On average, each pill or capsule has more than eight different inactive ingredients and sometimes as many as 38, he added. Reports of patients who have had severe allergic reactions to an inactive ingredient are not uncommon.
Traverso said that when doctors prescribe a drug, they are prescribing the active ingredient only. Inactive ingredients aren't expected to have an effect.
Doctors and patients need to be aware of the inactive ingredients in drugs, Traverso said. The full list of ingredients is often found in the brochure that goes along with the drug and can also be found in databases of the U.S. National Library of Medicine, he said.
Doctors should always ask patients about allergies not only to medications, but to the inactive ingredients they contain, Traverso added.
Moreover, doctors need to be aware of the inactive ingredients in the medications they prescribe. "There is more to a pill than just the drug," Traverso said.
For the study, Traverso and his colleagues looked at the inactive ingredients in more than 42,000 medications. These pills and capsules contained nearly 360,000 inactive ingredients.
Analysts found 38 inactive ingredients that can cause allergic reactions after they've been ingested. Moreover, nearly 93 percent of the drugs the researchers studied had at least one of these ingredients.
Traverso's team found that about 45 percent of drugs contained lactose; 33 percent contained food dye; and slightly less that 1 percent contained peanut oil.
Often, formulations of drugs that don't contain these ingredients are available. But some medications, including progesterone, which contains peanut oil, have few alternatives.
Inactive ingredients can cause allergic reactions like hives, difficulty breathing or gastrointestinal symptoms, Traverso said.
It is not clear how much of an ingredient triggers a reaction. The amount of the ingredient -- like lactose, for example -- may be too low to cause a reaction in patients, except those who are severely lactose-intolerant or people taking a number of drugs that contain lactose, the researchers said.
The findings were published online March 13 in the journal Science Translational Medicine.
"We better be more careful, especially in a time of growing allergies," said Dr. Marc Siegel, a professor of medicine at NYU Langone Medical Center in New York City.
Siegel, who wasn't involved with the study, noted that as lactose intolerance becomes more common, and since so many drugs contain lactose, it could turn into an even bigger problem.
Also, people who say they are allergic to a drug may really be allergic to one of the ingredients, he added.
"What you thought was an allergy to your blood pressure pill was actually an allergy to lactose," Siegel said. "We may be saying people are allergic to things [to which] they are actually not."
Visit the American Academy of Allergy, Asthma and Immunology for more on allergies.
SOURCES: C. Giovanni Traverso, M.B., B.Chir., Ph.D., gastroenterologist, Brigham and Women's Hospital, Boston; Marc Siegel, M.D., professor, medicine, NYU Langone Medical Center, New York City; March 13, 2019, Science Translational Medicine, online